Missouri, 2011

Hail in Missouri, June 17, 2011

June 17, 2011 · NWS PAH · 2 events in 1 county or zone

Scattered thunderstorms developed as a result of increasing southerly winds that brought warmer and more unstable air into the region. A couple of storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed as a result of increasing southerly winds that brought warmer and more unstable air into the region. A couple of storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 6:13 PM CST, 8 hours 3 minutes earlier.

Area forecast discussion, Jun 16, 6:13 PM CST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
713 PM CDT THU JUN 16 2011

.UPDATE...
REVISED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.DISCUSSION...
LATEST SURFACE ANALYSIS DEPICTS A WARM FRONT WELL SOUTH OF THE AREA
ALONG THE SOUTHERN TN BORDER. REGIONAL RADAR LOOP SHOWING STORMS
TRYING TO GET GOING IN THE AFTN HEAT. VISIBLE AND INFRA RED
SATELLITE LOOPS SHOW BLOW OFF FROM EARLIER MCS TRYING TO INVADE OUR
SKIES. THE LIGHTNING DETECTION CHART WAS INDICATING ALL CLOUD TO
GROUND STRIKES WERE WEST OF THE MISSISSIPPI RIVER. STILL PLENTY OF
HEATING LEFT FOR THE AFTN TO HELP FIRE STORMS...HOWEVER ADDITIONAL
CLOUD COVER COULD HELP INHIBIT DEVELOPMENT.

MODELS IN GENERAL AGREEMENT THAT WARM FRONT WILL LIFT THROUGH THE
AREA TONIGHT INTO SATURDAY. THIS WILL BRING THUNDERSTORMS TO THE
REGION OVERNIGHT. AFTER THE FRONT LIFTS NORTH OF THE REGION WILL
SLOWLY SHIFT CHANCES TO THE NORTHEAST AS WE HEAD INTO THE WEEKEND.
BY SATURDAY AND SUNDAY UPPER LEVEL RIDGING BUILDS INTO THE REGION.
WITH THE FRONT NORTH OF THE FA AND RIDGING OVER THE SOUTH WILL
RESTRICT POPS TO NORTH AND EAST OF THE MISSISSIPPI RIVER. LATE
SATURDAY INTO SUNDAY THE MODELS ARE BRINGING IN SOME 11C DEGREE
TEMPS AT 700MB NEARLY TO THE EVV TRI STATE AREA. IN ADDITION TO 13C
DEGREE INTO SEMO. DO NOT LIKE TO HAVE CONVECTION IN THE FCST WITH 11
DEGREE 700 TEMPS AND WILL NOT HAVE THEM AT ALL IN 13C DEGREE 700MB
TEMPS. THEREFORE HAVE RESTRICTED ANY POPS TO EVV TRI STATE AND
DECREASED POPS EVEN FOR THAT AREA. IF THESE TEMPS COME TO FRUITION
MAY BE PULLING POPS ALTOGETHER. HOWEVER OVER SWIN WHICH IS NEAREST
THE WARM FRONT WILL LEAVE FOR NOW. ALONG THE WARM FRONT IS WHERE I
EXPECT THE SEVERE WEATHER TO BE AS WELL MAINLY NORTH OF THE PAH
AREA.

AS FOR SFC TEMPS STILL KEPT MID 90S GOING BUT AS PREVIOUS DISC.
INDICATED WITH DEW POINTS STRUGGLING TO REACH LOW 70S SHOULD REMAIN
JUST BELOW HEAT ADVISORY CRITERIA. IT WILL ALSO BE BREEZY THIS
WEEKEND AND COULD END UP WITH A LAKE WIND ADVISORY WILL THIS
WEEKEND.

AS AN H5 RIDGE SHIFTS EAST ON TUESDAY IT WILL ALLOW A STORM SYSTEM
OVER THE PLAINS TO APPROACH THE REGION...CONSEQUENTLY PRECIP CHANCES
WILL BEGIN MAKING THEIR WAY BACK INTO THE CWA TUESDAY NIGHT. THIS
SYSTEM WILL BE SLOW MOVING...SO PRECIP CHANCES SHOULD CONTINUE
THROUGH THURSDAY. FOR NOW HAVE A DRY FORECAST GOING FOR THURSDAY IN
THE WAKE OF THIS SYSTEM.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE IN THE HEAT OF THE DAY FRIDAY...
ESPECIALLY NEAR KEVV/KOWB. SOUTHERLY WINDS WILL BECOME LIGHT
TONIGHT...THEN PICK UP AT 10 TO 15 KNOTS FRIDAY.

&&
Hazardous weather outlook, Jun 16, 6:15 PM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CDT THU JUN 16 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
715 PM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT. ISOLATED STRONG
TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT...PRIMARILY OVER
SOUTHEAST MISSOURI. HAIL AND STRONG WINDS WILL BE THE MAIN
HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE FRIDAY...AS A
WARM FRONT PUSHES NORTHEAST THROUGH THE REGION. THE BEST COVERAGE
WILL BE OVER THE EVANSVILLE TRI STATE AREA. A FEW STORMS COULD
APPROACH SEVERE LIMITS OVER SOUTHWEST INDIANA FRIDAY AFTERNOON.
DAMAGING WINDS AND LARGE HAIL WOULD BE THE PRIMARY THREATS...ALONG
WITH LOCALLY HEAVY RAINFALL.

A RIDGE OF HIGH PRESSURE ALOFT...BUILDING EASTWARD OVER THE
REGION...WILL EVENTUALLY SHUT DOWN THUNDERSTORM DEVELOPMENT OVER
THE WEEKEND. HEAT OF THE DAY THUNDERSTORMS WILL BE POSSIBLE EAST
OF THE MISSISSIPPI SATURDAY...AND OVER THE EVANSVILLE TRI STATE
SUNDAY. OTHER THAN LOCALLY HEAVY RAINFALL...SEVERE WEATHER IS NOT
EXPECTED BEYOND FRIDAY.

AS THE WARM FRONT PASSES AND THE UPPER LEVEL RIDGE BUILDS...THE HEAT
AND HUMIDITY WILL BUILD ACROSS THE AREA FRIDAY INTO NEXT WEEK. HEAT
INDICES WILL REACH 100 DEGREES OVER MUCH OF THE AREA SATURDAY
THROUGH MONDAY...BUT FEW LOCATIONS WILL SEE THE 105 DEGREE
THRESHOLD FOR A HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT INTO FRIDAY.

The radar

The Paducah radar (KPAH), 153 km away, was scanning. The volume nearest the first event began at 08:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Butler

When
June 17, 2:16 AM CST
Where
Butler County, Hendrickson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.900, -90.480

Hail, Butler

When
June 17, 2:20 AM CST
Where
Butler County, Broseley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.680, -90.250

Hail lasted five to ten minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313997, 314046.